Menu
FAQs
Question:

Can left ventricular ejection fraction recover after chemotherapy?

My ejection fraction is 27%. Had been 68% in September prior to mastectomy and chemo treatment. On March 2, had heart echo. Before getting the results, my doctor okay’d my triple dose of Herceptin. Next echo my ejection fraction was 27%. I’m going to a cardiologist. Have you personally seen this condition turn around?

Submitted by Pam from Georgia on 04/04/2017

Herceptin is certainly associated with some risk of cardiotoxicity although it is fairly low unless used in combination with anthracycline. Even with the known risk of cardiomyopathy, this drug combination is quite commonly used for the appropriate type of breast cancer. (specifically those over-expressing HERs-2).

I have personally treated a number of patients with chemotherapy-induced cardiomyopathy including this drug combination and a large percentage do improve even back to normal function. It is important to seek experienced cardiac consultation and medical therapy for the reduced EF is likely to be necessary at least for a period of time. The cardiologist and oncologist will work together to help plan timing and/or necessity of changing or stopping some of the chemotherapy.

Although many resolve, some percentage of patients will be left with a degree of myocardial damage and reduced EF permanently. This can most often be managed medically and well compensated and it is quite uncommon for the cardiomyopathy to continue to progress once the chemotherapy is stopped.

I hope this is helpful.